HCMC VIdeo on Bougie Complications and Solutions
ILMA insertion video from HCMC
tPA & Acute Angioedema
Orolingual angioedema is an underestimated and potentially life-threatening complication of tPA treatment for acute ischemic stroke that typically occurs within 120 minutes of administration. The risk of angioedema is estimated to be 2-5%, but a considerably higher relative risk of 13.6 is described for patients taking ACE inhibitors (1,2).
The etiology is felt to be a simultaneous activation of complement system and kinin cascades by plasmin, produced by tPA-induced cleavage of plasminogen. The angioedema usually occurs contralateral to the ischemic lesion, likely because of acute changes in the vasomotor tone of the hemiparetic side caused by central dysfunction of the autonomic nervous system.
Most patients in case reports had acute ischemic strokes involving the mid-posterior insular region of the brain. Insular infarction may be an important factor for developing angioedema and may be related to a catecholamine surge or other autonomic mechanism associated with insular strokes.
The angioedema is usually mild and reversible within 24 hours (1), but in severe cases it might extend bilaterally to the oropharynx. The potential for rapid progression of edema should prompt careful observation for the need for prophylactic intubation in selected cases in order to avoid the need for cricothyroidotomy following tPA administration. Stroke patients receiving ACE inhibitors and with insular stroke should be monitored especially closely.
It has been noted that a CT of the tongue can distinguish hematoma as a complication of thrombolysis from angioedema in this setting (3).
(1) Cerebrovasc Dis 2009;27:307-308.
(2) Neurology 2003; 60: 1525-1527.
(3) J Neurol 2005; 252:1167.
(4) Neurology 2003;60:1525-1527.
(5) Neurology 2012;78:S03.007.